New York, 2006Strong Wind in New York, September 24, 2006
September 24, 2006 · NWS BTV · 9 events in 9 counties and zones
A strong area of low pressure moved from the Great Lakes across southern Quebec province Canada during the late morning and afternoon of the 24th, accompanied by a cold front. The combination of a tight pressure gradient and the arrival of colder air behind the cold front created strong winds with gusts up to 50 mph during the late morning and afternoon.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure moved from the Great Lakes across southern Quebec province Canada during the late morning and afternoon of the 24th, accompanied by a cold front. The combination of a tight pressure gradient and the arrival of colder air behind the cold front created strong winds with gusts up to 50 mph during the late morning and afternoon. There were several reports of small trees, branches and powerlines down in Clinton, Essex, Franklin and St. Lawrence counties that resulted in power outages and isolated structural damage. Some specific communities affected included Chazy (Clinton), Altona (Clinton), Keeseville (Essex), Scotia (Clinton), Black Brook (Clinton), Morrisonville (Clinton) and Duane (Franklin), where a tree limb fell on a house and caused some minor roof damage. Some observed wind gusts included 49 mph at Fort Covington (Franklin), 45 mph at Saranac Lake (Franklin), 44 mph at Massena (St. Lawrence) and 41 mph at Plattsburgh (Clinton).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 24, 11:33 AM EST, 27 minutes earlier.
Area forecast discussion, Sep 24, 11:33 AM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1233 PM EDT SUN SEP 24 2006
.SHORT TERM /REST OF TODAY/...
MADE SOME MINOR CHANGES TO FORECAST WITH CLEAR SLOT REMAINING
INTACT AND MOVING EAST ACROSS THE FORECAST AREA THIS AFTERNOON.
THIS IS ALLOWING FOR MORE SUNSHINE...SLIGHTLY WARMER TEMPERATURES...
BUT MORE IMPORTANTLY WILL ENHANCE THE WINDS AS MIXING BECOMES
MAXIMIZED. MEANWHILE SOUTH CENTRAL VERMONT WILL CONTINUE TO SEE
THE GREATEST AREAL COVERAGE OF PRECIPITATION WHILE SHALLOW BAND OF
SHOWERS DEVELOPS IN RESPONSE TO SHORTWAVE TROUGH ACROSS SOUTHEAST
ONTARIO PROVINCE. THIS WILL MOVE INTO NORTHERN NEW YORK THIS
AFTERNOON AND WILL TIME THIS SECONDARY AREA OF PRECIPITATION. SO
MINOR CHANGES TO ALL ZONES REGARDING THE ABOVE...BUT THE WIND
ADVISORY STILL REMAINS IN PLACE.
&&
.PREV DISCUSSION...
/ISSUED 1106 AM EDT SUN SEP 24 2006/
SHORT TERM /REST OF TODAY THROUGH TONIGHT/...
HAVE MADE ONLY MINOR CHANGES TO GOING FORECAST BUT KEY ELEMENTS
SUCH AS WIND ADVISORY REMAIN INTACT. HAVE ALREADY HAD WIND GUSTS
TO 37 KNOTS AT KMSS. CLEAR SLOT ALONG THE SAINT LAWRENCE VALLEY
HAS CONTRIBUTED TO MORE MIXING...THUS ALLOWING FOR THE STRONG
WINDS. ANY CLEARING IN THE DRY SLOT AS IT PROPAGATES EAST WILL
CONTRIBUTE TO STRONGER WINDS MIXING DOWN ACROSS THE NORTHERN
ADIRONDACKS AND NORTHWEST VERMONT. THUS WIND ADVISORY IS IN REAL
GOOD SHAPE AND NO CHANGES NEEDED. BAND OF PRECIPITATION ACROSS
NORTHWEST VERMONT AND EXTENDING SOUTHWEST INTO EAST CENTRAL NEW
YORK WILL BE THE MAIN AREA OF PRECIPITATION AND WILL CARRY THE
HIGHEST PROBABILITIES OVER MUCH OF EASTERN VERMONT THIS
AFTERNOON...WITH SCATTERED SHOWERS ELSEWHERE. SCATTERED SHOWERS
WILL BE THE RESULT OF SHORTWAVE TROUGH MOVING ALONG THE
US/CANADIAN BORDER LATER TODAY AND ENHANCE THE POTENTIAL FOR
SHOWERS...THIS ALREADY OCCURRING JUST TO THE EAST OF LAKE HURON.
VERTICAL EXTENT OF THE SHOWERS SHOULD REMAIN RELATIVELY
SHALLOW...THUS FEEL THUNDER THREAT IS MINIMAL AND WILL REMOVE FROM
THE FORECAST. TEMPERATURE FORECASTS IN REAL GOOD SHAPE FOR THIS
AFTERNOON AND TONIGHT. ONLY CHANGE TONIGHT IS TO GO WITH MOVE
CLOUD COVER AS SATELLITE IMAGERY SHOWS PLENTY OF CLOUD COVER ON
BACKSIDE OF SHORTWAVE TROUGH. WINDS WILL SHIFT TO THE NORTHWEST
TONIGHT AND STILL BE GUSTY INITIALLY..BEFORE TAPERING OFF LATER
TONIGHT. SHOULD ONLY HAVE SOME SCATTERED SHOWERS EARLY IN THE
EVENING AND HAVE FOCUSED THEM DURING THIS TIME FRAME.
PREV DISCUSSION...
/ISSUED 437 PM EDT SUN SEP 24 2006/
SHORT TERM /TODAY THROUGH TUESDAY/...
WIND ADVRSY CONTS ACRS NRN NY AND NW VT...WITH BREEZY/WINDY CONDS
JUST BLW ADVRSY CRITERIA ELSEWHERE.
CURRENT SFC ANALYSIS PLACES OCLUDED LO OVR LK HURRON WITH CDFNT FM
LK ERIE TO WRN KY. SATL IMAGERY PLACES H/5 TROF/LO OVR WRN MI ATTM.
MODELS TRACK THIS UPR LVL FEATURE INTO GEORGIAN BAY BY 12Z THEN INTO
SW QUE 18-00Z LTR TDY. APRS TO BE A WK SCNDRY H/5 TROF FCST TO MOV
ACRS FA LATE TNGT AND ERLY MONDAY.
NWS DOPPLER RADAR HAS LGT RAIN SHWRS MOVG ACRS NY STATE AND NRN TWO
THIRDS OF VT ATTM AND MORE SHWRS ARE LINING UP ACRS WRN LK ONT.
THIS STORM SYS OVR LK HURRON WL TRACK NE INTO SW QUE DURG THIS
MRNG AND THEN ACRS QUE BY EVE. ASOCD CDFNT MOVS ACRS NRN NY LATE
MRNG AND VT DURG THE AFTN.
HV REMOVED GSTY WINDS WORDING WITH TSTMS...HOWEVER HV CONTINUED
WINDY CONDS ASOCD WITH SYNOPTIC PATTERN. BY AFTN GNRLY EXPC WNDS
BCMG SW 20 TO 35 MPH WITH GUSTS OF 40-50 MPH...WITH STGEST WINDS IN
NRN NY AND NW VT. IT WILL BE WINDY ON LAKE CHAMPLAIN TDY.
FOLLOWING CDFNT LTR TDY WNDS SHFT INTO W AND NW WITH GUSTS TO 30
MPH THIS EVE...THEN DIMINISHING TO AROUND 10 MPH LATER TNGT. HV
GONE CLOSE TO MAV TEMPS...ALTHO WITH CLDS AND WND NOT QUITE SO COLD
TNGT.
LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
NO BIG CHGS TO EXTENDED FCST. FAIRLY BENIGN WEATHER FOR TUES THRU
THURS WITH WK SFC HIGH ACRS AREA. NXT WX SYS WL BE RESPONSE TO
DIGGING H/5 TROF MOVG THRU CNTRL GRTLKS THURS NGT AND FRI MOVG INTO
QUE FRI NGT AND SAT. SFC LOW AND COLD FRONT MOVS FM ERN GRTLKS THURS
NGT AND INTO CANADA FRI AND SAT. THUSWL CONT CHC RAIN SHWRS THURS
NGT INTO SAT.
AVIATION...
INTENSIFYING LOW PRESSURE WILL BE TRACKING UP THRU THE ST LWR VLY
TDY...WHILE CDFNT ASSOCD WITH THE LOW MOVES ACRS NRN NY THIS AM AND
VT THIS PM. A WIDE ASSORTMENT OF WX PROBLEMS TO CONTEND WITH AS THIS
SYSTEM MAKES ITS WAY ACRS OUR AREA. SHWRS OVERSPREADING NRN TIER OF
ZONES EARLY THIS AM ACPYD BY MVFR CIGS/VSBYS. LOCALLY DENSE FOG IN
CT VLY RGN ATTM...EXPECTED TO DISSIPATE BY 12Z AS SFC WNDS INCREASE.
EXPECT LLWS TO BE A PROBLEM AT ALL TAF SITES UNTIL ABOUT 14Z AS SFC
WNDS RMN RATHER LIGHT BUT WNDS AT 2KFT APRCH 50 KTS. SFC WNDS THEN
INCR MID-LATE MORNING TO 15 TO 25 KTS WITH GUSTS 30 TO 40
KTS...BCMNG W TO NW LATER AM/PM AT SIMILAR SPEEDS WITH PASSAGE OF
CDFNT. ALSO LOOKING FOR NUMEROUS SHWRS AND PSBL TSRA ALG THE
FRONT...ACPYD BY MVFR/IFR CONDITIONS. EXPECT A GRADUAL DECREASE IN
WNDS AFT 00Z AS PRESSURE GRADIENT RELAXES. A SIGNIFICANT AMOUNT OF
LLVL MSTR RMNS BEHIND FRONT. EXPECT MVFR CIGS 00Z-06Z.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WIND ADVISORY FOR VTZ001-002-016 UNTIL 4 PM SUNDAY.
NY...WIND ADVISORY FOR NYZ026>031-034-035-087 UNTIL 4 PM SUNDAY.
&&
SHORT TERM...EVENSON
Hazardous weather outlook, Sep 24, 5:43 AM EST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
643 AM EDT SUN SEP 24 2006
NYZ026>031-034-035-087-VTZ001>012-016>019-251045-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
643 AM EDT SUN SEP 24 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FOR NORTHERN NEW YORK AND FAR
NORTHWESTERN VERMONT FROM 9 AM TO 4 PM TODAY. A COLD FRONT WILL
MOVE ACROSS THE REGION TODAY ACCOMPANIED BY STRONG
WINDS...SHOWERS...AND POSSIBLE THUNDERSTORMS. WINDS WILL BECOME
SOUTHWEST AND INCREASE TO 25 TO 35 MPH WITH GUSTS TO 50 MPH
POSSIBLE IN THE ADVISORY AREA. WINDS OF THIS MAGNITUDE COULD
RESULT IN ISOLATED POWER OUTAGES. GUSTS TO 40 MPH ARE POSSIBLE
ACROSS THE REST OF NORTHERN AND CENTRAL VERMONT. WINDS WILL
DIMINISH QUICKLY TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. HOWEVER...SPOTTERS
ARE ENCOURAGED TO RELAY ANY REPORTS OF WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE.
Strong Wind, Eastern Clinton
- When
- September 24, 12:00 PM EST to 4:00 PM EST
- Where
- Eastern Clinton forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.746, -73.678 (the zone’s center; the record gives no point)
Strong Wind, Eastern Essex
- When
- September 24, 12:00 PM EST to 4:00 PM EST
- Where
- Eastern Essex forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.117, -73.773 (the zone’s center; the record gives no point)
Strong Wind, Northern Franklin
- When
- September 24, 12:00 PM EST to 4:00 PM EST
- Where
- Northern Franklin forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.593, -74.304 (the zone’s center; the record gives no point)
Strong Wind, Northern St. Lawrence
- When
- September 24, 12:00 PM EST to 4:00 PM EST
- Where
- Northern St. Lawrence forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
Strong Wind, Southeastern St. Lawrence
- When
- September 24, 12:00 PM EST to 4:00 PM EST
- Where
- Southeastern St. Lawrence forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
Strong Wind, Southern Franklin
- When
- September 24, 12:00 PM EST to 4:00 PM EST
- Where
- Southern Franklin forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.593, -74.304 (the zone’s center; the record gives no point)
Strong Wind, Southwestern St. Lawrence
- When
- September 24, 12:00 PM EST to 4:00 PM EST
- Where
- Southwestern St. Lawrence forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
Strong Wind, Western Clinton
- When
- September 24, 12:00 PM EST to 4:00 PM EST
- Where
- Western Clinton forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.746, -73.678 (the zone’s center; the record gives no point)
Strong Wind, Western Essex
- When
- September 24, 12:00 PM EST to 4:00 PM EST
- Where
- Western Essex forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.117, -73.773 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in New Hampshire, September 24, 20061 death · 1 event
- Flash Flooding and Damaging Wind in Texas, September 24, 2006$60,000 · 60 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 24, 20068 events
- Damaging Winds in Virginia, September 24, 2006$8,000 · 50 kt wind · 4 events
- Strong Wind in Massachusetts, September 24, 2006$10,000 · 3 events
- Damaging Winds in North Carolina, September 24, 200650 kt wind · 2 events
- Damaging Wind in Kentucky, September 24, 2006$3,000 · 60 kt wind · 1 event
- Waterspout in South Atlantic Coastal Waters, September 24, 20061 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 24, 20061 event
- Damaging Wind in New York, September 24, 200660 kt wind · 1 event
- Damaging Wind in New Hampshire, September 24, 200650 kt wind · 1 event
- Damaging Wind in Maine, September 24, 200680 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533960, 5533961, 5533962, 5533963, 5533964, 5533965, 5533966, 5533967, 5533986.